Incidence of chemotherapy-induced nausea and vomiting in Mexico: healthcare provider predictions versus observed.
Physicians and nurses often underestimate the incidence of chemotherapy-induced nausea and vomiting (CINV) after both highly emetogenic chemotherapy (HEC) and moderately emetogenic chemotherapy (MEC). This study assesses physicians’ and nurses’ perceptions of CINV in their own practices after the introduction of aprepitant. A prospective observational study of patients receiving the first cycle of HEC regimens with CDDP and without CDDP or MEC was performed. Eligible patients completed a 6-day diary recording emetic episodes, nausea assessment, and antiemetic medication use. Physicians and nurses estimated the incidence of acute and delayed CINV after the first administration of HEC and MEC. The observed incidence rates of CINV were compared with the rates predicted by healthcare providers. Aprepitant was given to patients receiving HEC regimes with CDDP. Twenty-nine physicians and nurses and 95 patients (87% receiving HEC and 14% MEC) were recruited. The global control of CINV was 66.67% for all patients and 73.33%, 47.06%, and 55.56% for patients receiving HEC regimens with CDDP, HEC regimens without CDDP and MEC, respectively. Physicians and nurses underestimated the control of acute CINV in patients receiving HEC regimens with CDDP, but they accurately predicted the control of delayed CINV. All physicians and nurses predicted the control of acute CINV after HEC regiments without CDDP and after MEC quite accurately, whereas they overestimated the control of delayed CINV after both regimens. Aprepitant allows for better control of CINV in HEC regimens with CDDP, and this control is accurately perceived by physicians and nurses. However, physicians and nurses overestimate the control of delayed CINV after HEC regimens without CDDP and after MEC. CINV is still an important target for improved therapeutic intervention and the healthcare providers must be aware of its actual incidence.